Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, May 2 to 3, 2017

May 2 to 3, 2017 · NWS OUN · 17 events in 5 counties and zones

As an upper level trough moved across the region, numerous storms developed in the vicinity of a stationary boundary across the Texas panhandle and eastern Colorado on the evening of the 2nd. These storms made their way eastward across northern Oklahoma overnight into the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As an upper level trough moved across the region, numerous storms developed in the vicinity of a stationary boundary across the Texas panhandle and eastern Colorado on the evening of the 2nd. These storms made their way eastward across northern Oklahoma overnight into the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 2, 7:53 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 2, 7:53 PM CST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
853 PM CDT Tue May 2 2017

.UPDATE...
Showers/storms continue to develop in SW KS and the OK/TX
Panhandles. This activity is expected to affect NW portions of
the fa over the next couple of hours. Showers/storms are expected
to increase and spread east as more lift associated with a
shortwave moves into the area. Warm front extends from SW into
Central portions of OK right now. Current thoughts are that the
highest chances for showers/storms this evening into the overnight
hours will remain north of the front so basically north of I-40.
Cold front is still expected to move across the region overnight
into Wednesday morning. Highest rain chances will shift east
Wednesday morning, with increasing chances in parts of south
central and southeast OK when the cold front interacts with some
better moisture.

Made some adjustments to the PoPs/Wx grids to confine higher
chances north of I-40. Also made adjustments to other grids to
show current trends.

Some severe storms still remain possible into the overnight hours,
primarily over portions of northern Oklahoma.

&&

.PREV DISCUSSION... /issued 639 PM CDT Tue May 2 2017/

AVIATION...
03/00Z TAFs. Little change from previous iteration of aviation
forecast. Primary impacts from TSRA and IFR conditions overnight
and much of tomorrow will be over northern Oklahoma terminals.
MVFR cigs will be widespread after 09Z through at least 18Z with
some improvement thereafter. As surface cyclone intensifies and
cold front surges over terminals late tonight, strong and gusty
north winds will take over after 12Z and continue through the day
tomorrow.

PREV DISCUSSION... /issued 300 PM CDT Tue May 2 2017/

DISCUSSION...
A shortwave trough moving across the Rockies this afternoon
will amplify as it approaches the southern/central Plains tonight.
Ahead of the trough, modest moisture return has occurred across
much of southern Oklahoma and western north Texas.

Most model sounding suggest that a capping inversion will prevent
thunderstorm development through the daylight hours, however, a
storm or two may develop, especially where near surface moisture
can pool near a warm front.

Better chances for scattered to widespread showers and
thunderstorms will begin after 2-3z as 85h-7h winds increase,
especially across the northern third of Oklahoma. Perhaps better
coverage will be in southern Kansas along and near a 7h trough
axis. Elevated instability should be sufficient for few strong to
perhaps severe storms with a risk of heavy rainfall too.

As the trough continues south and east, better chances for
scattered to widespread showers and storms will be across south
central and southeastern Oklahoma, where moisture return will
continue to increase.

Wednesday afternoon and early evening, widely scattered
showers/perhaps storms will continue to develop under partly to
mostly cloudy skies.

The trough will move east of Oklahoma late Wednesday into Thursday.
This will bring an extended period of dry weather with near
average temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  61  46  68 /  30  50  20  10
Hobart OK         53  63  46  70 /  20  20  10  10
Wichita Falls TX  61  71  49  72 /  10  20  10  10
Gage OK           50  60  43  68 /  80  40  10   0
Ponca City OK     51  58  44  68 / 100  60  20  10
Durant OK         61  70  47  69 /  20  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/11
Hazardous weather outlook, May 2, 7:03 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
803 PM CDT Tue May 2 2017

OKZ004>048-050>052-TXZ083>090-040115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
803 PM CDT Tue May 2 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
northern Oklahoma tonight.

Location...
The slight risk area extends north of a line from Cheyenne to
Kingfisher to Perry Oklahoma.

Timing...
The most likely time for severe thunderstorms will be through 2
AM.

Impacts...
Large hail up to the size of half dollars and damaging wind gusts
around 60 mph will be possible.

Discussion...
Scattered showers and thunderstorms are expected to develop this
evening and overnight, mainly across the northern half of
Oklahoma. A few of these storms could become severe with large
hail and damaging wind the main concerns.

.Heavy Rainfall...
Thunderstorms that occur tonight will have the potential to
produce heavy rainfall, resulting in isolated flooding along and
north of I40.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations through
the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will continue Wednesday, a few strong to
marginally severe storms will be possible Wednesday morning
across southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 2, 8:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
945 PM CDT TUE MAY 2 2017

OKZ006-007-011-012-030315-
Major OK-Garfield OK-Alfalfa OK-Grant OK-
945 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Major...northwestern
Garfield...southern Alfalfa and southwestern Grant Counties Until
1015 PM CDT...

AT 943 PM CDT, a strong thunderstorm was located near Cleo Springs,
moving east-northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Helena, Cleo Springs, Goltry, Aline, Hillsdale and Carrier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3670 9790 3648 9788 3637 9849 3649 9854
      3651 9853
TIME...MOT...LOC 0243Z 259DEG 30KT 3644 9841

11
Special weather statement, May 2, 9:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1009 PM CDT TUE MAY 2 2017

OKZ005-006-030345-
Alfalfa OK-Woods OK-
1009 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Alfalfa and east central
Woods Counties Until 1045 PM CDT...

AT 1007 PM CDT, a strong thunderstorm was located 5 miles west of
Aline, moving east at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3662 9811 3647 9861 3657 9866 3684 9811
TIME...MOT...LOC 0307Z 248DEG 40KT 3653 9855

11
Special weather statement, May 2, 9:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1024 PM CDT TUE MAY 2 2017

OKZ004-009-030400-
Harper OK-Ellis OK-
1024 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Harper and northwestern
Ellis Counties Until 1100 PM CDT...

AT 1021 PM CDT, a severe thunderstorm was located 9 miles north of
Darrouzett, moving east at 30 MPH. Another severe storm was located
near Perryton also moving east. These storms will move into far
northwest Oklahoma after 11 PM, and if they maintain intensity,
large hail and damaging winds will be possible.

Locations impacted include...
Shattuck, Laverne, Buffalo, Gage, Fargo, May, Rosston and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3700 9962 3617 9961 3618 10000 3700 10000
TIME...MOT...LOC 0321Z 256DEG 26KT 3658 10032

11

The radar

The Vance AFB radar (KVNX), 44 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
May 2, 9:30 PM CST
Where
Garfield County, Enid
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Hail, Garfield

When
May 2, 9:30 PM CST
Where
Garfield County, Carrier
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.480, -98.020

Hail damage reported to roofs and cars. Time estimated by radar.

Hail, Garfield

When
May 2, 10:03 PM CST
Where
Garfield County, Kremlin
Measured
1 in hail
Reported by
Post Office
Coordinates
36.550, -97.830

Hail, Alfalfa

When
May 2, 10:07 PM CST
Where
Alfalfa County, Jet
Measured
1 in hail
Reported by
Post Office
Coordinates
36.670, -98.180

Hail, Woodward

When
May 2, 11:00 PM CST
Where
Woodward County, Tangier
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.420, -99.530

Thunderstorm Wind, Woodward

When
May 2, 11:08 PM CST
Where
Woodward County, 3.45 mi S of Woodward
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.380, -99.390

Mobile home flipped over by winds.

Thunderstorm Wind, Woodward

When
May 2, 11:10 PM CST
Where
Woodward County, 4 mi S of Sharon to 4.19 mi SSE of Woodward
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.222, -99.340

Dozens of power poles downed along highway 34 from 4 miles south of Woodward south to Sharon.

Hail, Woodward

When
May 2, 11:12 PM CST
Where
Woodward County, Woodward
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.430, -99.390

Time estimated by radar.

Hail, Grant

When
May 2, 11:17 PM CST
Where
Grant County, Deer Creek
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.810, -97.520

Hail, Kay

When
May 2, 11:42 PM CST
Where
Kay County, 2.76 mi S of Braman
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.880, -97.330

Hail, Kay

When
May 2, 11:45 PM CST
Where
Kay County, 1.38 mi N of Braman
Measured
1 in hail
Reported by
Public
Coordinates
36.940, -97.330

Hail, Kay

When
May 2, 11:45 PM CST
Where
Kay County, Braman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.920, -97.330

Thunderstorm Wind, Alfalfa

When
May 3, 12:15 AM CST
Where
Alfalfa County, Aline
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.510, -98.450

Carport was blown off house.

Thunderstorm Wind, Garfield

When
May 3, 12:40 AM CST
Where
Garfield County, 3.92 mi WNW of Carrier
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.510, -98.080

Approximately 22 utility poles were downed between Sheridan and Stable roads. Some trees were uprooted. Estimated 70 mph winds. Time estimate based on radar.

Thunderstorm Wind, Garfield

When
May 3, 1:13 AM CST
Where
Garfield County, Hunter
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.560, -97.660

Roofs were blown off outbuildings. Estimated 70 mph winds. Time of event is uncertain.

Thunderstorm Wind, Garfield

When
May 3, 1:15 AM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Kay

When
May 3, 2:10 AM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694279, 694280, 694281, 694282, 694283, 694284, 694285, 694286, 694287, 694288, 694289, 694290, 694489, 694490, 694491, 694492, 694493.